September  2015, 4(3): 297-314. doi: 10.3934/eect.2015.4.297

An Ingham--Müntz type theorem and simultaneous observation problems

1. 

Département de mathématique, Université de Strasbourg, 7, rue René Descartes, 67084 Strasbourg Cedex, France

2. 

Institut Élie Cartan, Université de Lorraine, BP 70239, 54506 Vandœuvre-lès-Nancy Cedex, France

Received  April 2015 Revised  July 2015 Published  September 2015

We establish a theorem combining the estimates of Ingham and Müntz--Szász. Moreover, we allow complex exponents instead of purely imaginary exponents for the Ingham type part or purely real exponents for the Müntz--Szász part. A very special case of this theorem allows us to prove the simultaneous observability of some string--heat and beam--heat systems.
Citation: Vilmos Komornik, Gérald Tenenbaum. An Ingham--Müntz type theorem and simultaneous observation problems. Evolution Equations and Control Theory, 2015, 4 (3) : 297-314. doi: 10.3934/eect.2015.4.297
References:
[1]

P. Albano and D. Tataru, Carleman estimates and boundary observability for a coupled parabolic-hyperbolic system, Electron. J. Differential Equations, (2000), 15 pp.

[2]

C. Baiocchi, V. Komornik and P. Loreti, Ingham type theorems and applications to control theory, Bol. Un. Mat. Ital. B, 2 (1999), 33-63.

[3]

C. Baiocchi, V. Komornik and P. Loreti, Ingham, Beurling type theorems with weakened gap conditions, Acta Math. Hungar., 97 (2002), 55-95. doi: 10.1023/A:1020806811956.

[4]

C. Bardos, G. Lebeau and J. Rauch, Sharp sufficient conditions for the observation, control and stabilization of waves from the boundary, SIAM J. Control Optim., 30 (1992), 1024-1065. doi: 10.1137/0330055.

[5]

A. Beurling, Interpolation for an interval in $\mathbbR^1$, in The Collected Works of Arne Beurling, Vol. 2, Contemporary Mathematicians, Birkhäuser, Boston, 1989.

[6]

J. A. Clarkson and P. Erdős, Approximation by polynomials, Duke Math. J., 10 (1943), 5-11. doi: 10.1215/S0012-7094-43-01002-6.

[7]

J. Edwards, Ingham-type inequalities for complex frequencies and applications to control theory, J. Math. Anal. Appl., 324 (2006), 941-954. doi: 10.1016/j.jmaa.2005.12.074.

[8]

H. O. Fattorini and D. L. Russell, Uniform bounds on biorthogonal functions for real exponentials with an application to the control theory of parabolic equations, Quart. Appl. Math., 32 (1974), 45-69.

[9]

K. D. Graham and D. L. Russell, Boundary value control of the wave equation in a spherical region, SIAM J. Control, 13 (1975), 174-196. doi: 10.1137/0313011.

[10]

A. Haraux, Séries lacunaires et contrôle semi-interne des vibrations d'une plaque rectangulaire, J. Math. Pures Appl., 68 (1989), 457-465.

[11]

A. E. Ingham, Some trigonometrical inequalities with applications in the theory of series, Math. Z., 41 (1936), 367-379. doi: 10.1007/BF01180426.

[12]

S. Jaffard and S. Micu, Estimates of the constants in generalized Ingham's inequality and applications to the control of the wave equation, Asymptotic Analysis, 28 (2001), 181-214.

[13]

V. Komornik, Exact Controllability and Stabilization. The Multiplier Method, Masson, Paris; John Wiley & Sons, Chichester, 1994.

[14]

V. Komornik and P. Loreti, Fourier Series in Control Theory, Springer-Verlag, New York, 2005.

[15]

I. Lasiecka and R. Triggiani, Regularity of hyperbolic equations under $L_2(0,T; L_2(\Gamma ))$ boundary terms, Appl. Math. and Optimiz., 10 (1983), 275-286. doi: 10.1007/BF01448390.

[16]

I. Lasiecka and R. Triggiani, Control Theory for Partial Differential Equations: Continuous and Approximation Theories I, Encyclopedia of Mathematics and Its Applications, 74, Cambridge University Press, 2000.

[17]

J.-L. Lions, Exact controllability, stabilization, and perturbations for distributed systems, SIAM Rev., 30 (1988), 1-68. doi: 10.1137/1030001.

[18]

J.-L. Lions, Contrôlabilité Exacte, Perturbations et Stabilisation de Systèmes Distribués I-II, Masson, Paris, 1988.

[19]

Ch. H. Müntz, Über den Approximationssatz von Weierstrass, in Mathematische Abhandlungen H. A. Schwarz gewidmet, Berlin, 1914, 303-312.

[20]

J. Rauch, Xu Zhang and E. Zuazua, Polynomial decay for a hyperbolic-parabolic coupled system, J. Math. Pures Appl. (9), 84 (2005), 407-470. doi: 10.1016/j.matpur.2004.09.006.

[21]

D. L. Russell, Controllability and stabilization theory for linear partial differential equations. Recent progress and open questions, SIAM Rev., 20 (1978), 639-739. doi: 10.1137/1020095.

[22]

T. I. Seidman, Boundary control and observation for the heat equation, in Calculus of Variations and Control Theory (ed. D. L. Russell), Math. Res. Center, Univ. Wisconsin, Publ. No. 36, Academic Press, New York, 1976, 321-351.

[23]

E. Sikolya, Simultaneous observability of networks of beams and strings, Bol. Soc. Paran. Mat. (3), 21 (2003), 31-41. doi: 10.5269/bspm.v21i1-2.7505.

[24]

O. Szász, Über die Approximation stetiger Funktionen durch lineare Aggregate von Potenzen, Math. Ann., 77 (1916), 482-496. doi: 10.1007/BF01456964.

[25]

G. Tenenbaum and M. Tucsnak, Fast and strongly localized observation for the Schrödinger equation, Trans. Amer. Math. Soc., 361 (2009), 951-977. doi: 10.1090/S0002-9947-08-04584-4.

[26]

Xu Zhang, E. Zuazua, Polynomial decay and control of a 1-d hyperbolic-parabolic coupled system, J. Differential Equations, 204 (2004), 380-438. doi: 10.1016/j.jde.2004.02.004.

[27]

X. Zhang and E. Zuazua, Long-time behavior of a coupled heat-wave system arising in fluid-structure interaction, Arch. Ration. Mech. Anal., 184 (2007), 49-120. doi: 10.1007/s00205-006-0020-x.

show all references

References:
[1]

P. Albano and D. Tataru, Carleman estimates and boundary observability for a coupled parabolic-hyperbolic system, Electron. J. Differential Equations, (2000), 15 pp.

[2]

C. Baiocchi, V. Komornik and P. Loreti, Ingham type theorems and applications to control theory, Bol. Un. Mat. Ital. B, 2 (1999), 33-63.

[3]

C. Baiocchi, V. Komornik and P. Loreti, Ingham, Beurling type theorems with weakened gap conditions, Acta Math. Hungar., 97 (2002), 55-95. doi: 10.1023/A:1020806811956.

[4]

C. Bardos, G. Lebeau and J. Rauch, Sharp sufficient conditions for the observation, control and stabilization of waves from the boundary, SIAM J. Control Optim., 30 (1992), 1024-1065. doi: 10.1137/0330055.

[5]

A. Beurling, Interpolation for an interval in $\mathbbR^1$, in The Collected Works of Arne Beurling, Vol. 2, Contemporary Mathematicians, Birkhäuser, Boston, 1989.

[6]

J. A. Clarkson and P. Erdős, Approximation by polynomials, Duke Math. J., 10 (1943), 5-11. doi: 10.1215/S0012-7094-43-01002-6.

[7]

J. Edwards, Ingham-type inequalities for complex frequencies and applications to control theory, J. Math. Anal. Appl., 324 (2006), 941-954. doi: 10.1016/j.jmaa.2005.12.074.

[8]

H. O. Fattorini and D. L. Russell, Uniform bounds on biorthogonal functions for real exponentials with an application to the control theory of parabolic equations, Quart. Appl. Math., 32 (1974), 45-69.

[9]

K. D. Graham and D. L. Russell, Boundary value control of the wave equation in a spherical region, SIAM J. Control, 13 (1975), 174-196. doi: 10.1137/0313011.

[10]

A. Haraux, Séries lacunaires et contrôle semi-interne des vibrations d'une plaque rectangulaire, J. Math. Pures Appl., 68 (1989), 457-465.

[11]

A. E. Ingham, Some trigonometrical inequalities with applications in the theory of series, Math. Z., 41 (1936), 367-379. doi: 10.1007/BF01180426.

[12]

S. Jaffard and S. Micu, Estimates of the constants in generalized Ingham's inequality and applications to the control of the wave equation, Asymptotic Analysis, 28 (2001), 181-214.

[13]

V. Komornik, Exact Controllability and Stabilization. The Multiplier Method, Masson, Paris; John Wiley & Sons, Chichester, 1994.

[14]

V. Komornik and P. Loreti, Fourier Series in Control Theory, Springer-Verlag, New York, 2005.

[15]

I. Lasiecka and R. Triggiani, Regularity of hyperbolic equations under $L_2(0,T; L_2(\Gamma ))$ boundary terms, Appl. Math. and Optimiz., 10 (1983), 275-286. doi: 10.1007/BF01448390.

[16]

I. Lasiecka and R. Triggiani, Control Theory for Partial Differential Equations: Continuous and Approximation Theories I, Encyclopedia of Mathematics and Its Applications, 74, Cambridge University Press, 2000.

[17]

J.-L. Lions, Exact controllability, stabilization, and perturbations for distributed systems, SIAM Rev., 30 (1988), 1-68. doi: 10.1137/1030001.

[18]

J.-L. Lions, Contrôlabilité Exacte, Perturbations et Stabilisation de Systèmes Distribués I-II, Masson, Paris, 1988.

[19]

Ch. H. Müntz, Über den Approximationssatz von Weierstrass, in Mathematische Abhandlungen H. A. Schwarz gewidmet, Berlin, 1914, 303-312.

[20]

J. Rauch, Xu Zhang and E. Zuazua, Polynomial decay for a hyperbolic-parabolic coupled system, J. Math. Pures Appl. (9), 84 (2005), 407-470. doi: 10.1016/j.matpur.2004.09.006.

[21]

D. L. Russell, Controllability and stabilization theory for linear partial differential equations. Recent progress and open questions, SIAM Rev., 20 (1978), 639-739. doi: 10.1137/1020095.

[22]

T. I. Seidman, Boundary control and observation for the heat equation, in Calculus of Variations and Control Theory (ed. D. L. Russell), Math. Res. Center, Univ. Wisconsin, Publ. No. 36, Academic Press, New York, 1976, 321-351.

[23]

E. Sikolya, Simultaneous observability of networks of beams and strings, Bol. Soc. Paran. Mat. (3), 21 (2003), 31-41. doi: 10.5269/bspm.v21i1-2.7505.

[24]

O. Szász, Über die Approximation stetiger Funktionen durch lineare Aggregate von Potenzen, Math. Ann., 77 (1916), 482-496. doi: 10.1007/BF01456964.

[25]

G. Tenenbaum and M. Tucsnak, Fast and strongly localized observation for the Schrödinger equation, Trans. Amer. Math. Soc., 361 (2009), 951-977. doi: 10.1090/S0002-9947-08-04584-4.

[26]

Xu Zhang, E. Zuazua, Polynomial decay and control of a 1-d hyperbolic-parabolic coupled system, J. Differential Equations, 204 (2004), 380-438. doi: 10.1016/j.jde.2004.02.004.

[27]

X. Zhang and E. Zuazua, Long-time behavior of a coupled heat-wave system arising in fluid-structure interaction, Arch. Ration. Mech. Anal., 184 (2007), 49-120. doi: 10.1007/s00205-006-0020-x.

[1]

G. Gentile, V. Mastropietro. Convergence of Lindstedt series for the non linear wave equation. Communications on Pure and Applied Analysis, 2004, 3 (3) : 509-514. doi: 10.3934/cpaa.2004.3.509

[2]

Christos Sourdis. A Liouville theorem for ancient solutions to a semilinear heat equation and its elliptic counterpart. Electronic Research Archive, 2021, 29 (5) : 2829-2839. doi: 10.3934/era.2021016

[3]

Imen Benabbas, Djamel Eddine Teniou. Observability of wave equation with Ventcel dynamic condition. Evolution Equations and Control Theory, 2018, 7 (4) : 545-570. doi: 10.3934/eect.2018026

[4]

Genggeng Huang. A Liouville theorem of degenerate elliptic equation and its application. Discrete and Continuous Dynamical Systems, 2013, 33 (10) : 4549-4566. doi: 10.3934/dcds.2013.33.4549

[5]

Abdelmouhcene Sengouga. Exact boundary observability and controllability of the wave equation in an interval with two moving endpoints. Evolution Equations and Control Theory, 2020, 9 (1) : 1-25. doi: 10.3934/eect.2020014

[6]

Guy V. Norton, Robert D. Purrington. The Westervelt equation with a causal propagation operator coupled to the bioheat equation.. Evolution Equations and Control Theory, 2016, 5 (3) : 449-461. doi: 10.3934/eect.2016013

[7]

Xiaohui Yu. Liouville type theorem for nonlinear elliptic equation with general nonlinearity. Discrete and Continuous Dynamical Systems, 2014, 34 (11) : 4947-4966. doi: 10.3934/dcds.2014.34.4947

[8]

Pedro Teixeira. Dacorogna-Moser theorem on the Jacobian determinant equation with control of support. Discrete and Continuous Dynamical Systems, 2017, 37 (7) : 4071-4089. doi: 10.3934/dcds.2017173

[9]

Ovidiu Savin. A Liouville theorem for solutions to the linearized Monge-Ampere equation. Discrete and Continuous Dynamical Systems, 2010, 28 (3) : 865-873. doi: 10.3934/dcds.2010.28.865

[10]

Stefano Pasquali. A Nekhoroshev type theorem for the nonlinear Klein-Gordon equation with potential. Discrete and Continuous Dynamical Systems - B, 2018, 23 (9) : 3573-3594. doi: 10.3934/dcdsb.2017215

[11]

Xiaomei Chen, Xiaohui Yu. Liouville type theorem for Hartree-Fock Equation on half space. Communications on Pure and Applied Analysis, 2022, 21 (6) : 2079-2100. doi: 10.3934/cpaa.2022050

[12]

Hongjun Gao, Fei Liang. On the stochastic beam equation driven by a Non-Gaussian Lévy process. Discrete and Continuous Dynamical Systems - B, 2014, 19 (4) : 1027-1045. doi: 10.3934/dcdsb.2014.19.1027

[13]

Purshottam N. Agrawal, Thakur Ashok K. Sinha, Avinash Sharma. Convergence of derivative of Szász type operators involving Charlier polynomials. Mathematical Foundations of Computing, 2022, 5 (1) : 1-15. doi: 10.3934/mfc.2021016

[14]

Karunesh Kumar Singh, Purshottam Narain Agrawal. On Szász-Durrmeyer type modification using Gould Hopper polynomials. Mathematical Foundations of Computing, 2022  doi: 10.3934/mfc.2022011

[15]

Ludovick Gagnon, José M. Urquiza. Uniform boundary observability with Legendre-Galerkin formulations of the 1-D wave equation. Evolution Equations and Control Theory, 2021, 10 (1) : 129-153. doi: 10.3934/eect.2020054

[16]

John Hubbard, Yulij Ilyashenko. A proof of Kolmogorov's theorem. Discrete and Continuous Dynamical Systems, 2004, 10 (1&2) : 367-385. doi: 10.3934/dcds.2004.10.367

[17]

Rabah Amir, Igor V. Evstigneev. On Zermelo's theorem. Journal of Dynamics and Games, 2017, 4 (3) : 191-194. doi: 10.3934/jdg.2017011

[18]

Keisuke Matsuya, Tetsuji Tokihiro. Existence and non-existence of global solutions for a discrete semilinear heat equation. Discrete and Continuous Dynamical Systems, 2011, 31 (1) : 209-220. doi: 10.3934/dcds.2011.31.209

[19]

George Avalos. Concerning the well-posedness of a nonlinearly coupled semilinear wave and beam--like equation. Discrete and Continuous Dynamical Systems, 1997, 3 (2) : 265-288. doi: 10.3934/dcds.1997.3.265

[20]

Zhiyan Ding, Hichem Hajaiej. On a fractional Schrödinger equation in the presence of harmonic potential. Electronic Research Archive, 2021, 29 (5) : 3449-3469. doi: 10.3934/era.2021047

2020 Impact Factor: 1.081

Metrics

  • PDF downloads (131)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]